Antibiotic-associated Colitis—C difficile

Definition

Antibiotic-associated colitis is an irritation in your large intestine caused by an infection. It happens when there is a disruption in the normal bacteria of your intestines after taking antibiotic medication allowing bad bacteria to take over. Colitis can lead to diarrhea and abdominal cramping.

The infection is often very serious.

The Stomach, Liver, and Intestines
Normal Anatomy of the Large and Small Intestine
Copyright © Nucleus Medical Media, Inc.

Causes

Your intestine is normally full of good bacteria. When you take antibiotics, they often kill all the good bacteria in your intestine. This creates a perfect home for bacteria called Clostridium difficile ( C. diff ) . This particular bacteria is not killed by the antibiotics and begins to grow out of control. As it grows, the bacteria makes toxins. These toxins irritate the lining of the intestine and cause swelling, leading to pain and diarrhea.

Risk Factors

An infection with this bacteria is most common in older people, or people staying in hospitals or other care centers. Factors that increase your chance of having this condition include:

Symptoms

Symptoms may include:

  • Loose stools
  • Watery or mucousy diarrhea
  • Abdominal pain or cramps
  • Bloating
  • Fever
  • Loss of apetite
  • Rarely, nausea and vomiting

Diagnosis

Your doctor will ask about your symptoms and medical history. A physical exam will be done. Tests may include:

  • Blood tests
  • Stool samples to identify the toxins made by the bacteria
  • CT scan to see internal body structures
  • Colonoscopy to see the colon lining with a thin, lighted tube inserted through the rectum

Treatment

Talk with your doctor about the best treatment plan for you. Treatment options include the following:

Fluid Replacement

Severe diarrhea can make it difficult for your body to take in and keep fluids. You may have fluid treatments to help replace lost fluids. Your doctor may simply encourage you to drink more fluids. For severe fluid loss your doctor may recommend an IV to deliver fluids directly to your bloodstream.

Medications

Your doctor will stop or switch your current antibiotic. Don't stop taking this antiobiotic until you talk with your doctor. The new antibiotic will work on treating the C. diff infection.

You may also be given probiotics. These are healthy bacteria that will help your intestine get back to normal. Try not to use antidiarrheal drugs, which slow your gut motility.

Surgery

In very severe cases, surgery may be needed. This is rare.

Surgery may be needed in severe cases to remove the affected part of the intestine. This is called a colectomy . The small intestine may be connected to an opening in the abdominal wall. This will allow waste to pass to a bag outside of the body.

Fecal Transplantation

Fecal transplantation may be used to treat adults with repeat infections.

If you are diagnosed with this condition, follow your doctor's instructions .

If you are diagnosed with this condition, follow your doctor's instructions .

Prevention

To reduce your chances of this condition, take these steps:

  • Use antibiotics only when your doctor has confirmed that you have a bacterial infection.
  • If you are prescribed antibiotics, ask your doctor if you should take a probiotic also. Probiotics may help protect the normal bacterial growth in your intestines.
  • Wash your hands often with soap and water to prevent spreading the infection.
  • Clean any affected surfaces with a disinfectant that contains bleach if someone has had an infection at home.
  • If you are in a care facility, make sure any healthcare staff are washing their hands before coming in contact with you. Ask your visitors to wash their hands while visiting with you.
  • Precautions will be taken in the hospital if you have a C. diff infection. This should include gloves and protective gowns for staff or visitors.

Revisions

All EBSCO Publishing proprietary, consumer health and medical information found on this site is accredited by URAC. URAC's Health Web Site Accreditation Program requires compliance with 53 rigorous standards of quality and accountability, verified by independent audits. To send comments or feedback to our Editorial Team regarding the content please email us at HLEditorialTeam@ebscohost.com.

This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.

Editorial Policy | Privacy Policy | Terms and Conditions | Support
Copyright © 2008 EBSCO Publishing. All rights reserved.

Make your bathroom safer by adding non-slip mats or rubber decals to your tub, keeping the floor around your tub dry and using a non-skid bath mat outside the tub.